Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS St. Louis, MO

July 23, 20174 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2017, 3:25 AM CDT for 4 counties in Illinois. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 3:25 AM CDT (08:25 UTC)
Expired
Jul 23, 2017, 4:15 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:30 AM CDTTSTM WND DMGBrighton, ILTREE LIMBS DOWN.
Jul 23, 4:05 AM CDTTSTM WND DMGLitchfield, ILWIND DAMAGE TO BUILDINGS AT RP LUMBER IN LITCHFIELD. TIME ESTIMATED FROM RADAR.
Jul 23, 4:18 AM CDTTSTM WND DMGRaymond, ILNUMEROUS TREE LIMBS DOWN. SOME SHINGLES BLOWN OFF ROOFS. DAMAGE TO CORN AND SOYBEAN CROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:38 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KLSX 230825
SVRLSX
ILC061-083-117-135-230915-
/O.NEW.KLSX.SV.W.0153.170723T0825Z-170723T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
325 AM CDT SUN JUL 23 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in southwestern Illinois...
  Macoupin County in southwestern Illinois...
  Northeastern Jersey County in southwestern Illinois...
  Montgomery County in south central Illinois...

* Until 415 AM CDT.

* At 325 AM CDT, severe thunderstorms were located along a line
  extending from near Alsey to near Kemper to near Godfrey, moving
  east at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
  White Hall, Brighton, Girard, Mount Olive, Roodhouse, Bunker Hill,
  Benld, Greenfield, Raymond, White Oak, Farmersville, Palmyra,
  Taylor Springs and Coffeen.

This includes Interstate 55 in Illinois between exits 41 and 63.
 
This also includes  Beaver Dam State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3903 8926 3903 8959 3900 8960 3900 9015
      3924 9029 3952 9058 3952 8953 3935 8953
      3923 8940
TIME...MOT...LOC 0825Z 270DEG 44KT 3951 9044 3926 9023 3900 9016 

HAIL...1.00IN
WIND...70MPH
 
$$

Carney
1 follow-up statement
126 
WWUS53 KLSX 230839
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
339 AM CDT SUN JUL 23 2017

ILC061-083-117-135-230915-
/O.CON.KLSX.SV.W.0153.000000T0000Z-170723T0915Z/
Greene IL-Macoupin IL-Jersey IL-Montgomery IL-
339 AM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN GREENE...MACOUPIN...NORTHEASTERN JERSEY AND
MONTGOMERY COUNTIES...

At 339 AM CDT, severe thunderstorms were located along a line
extending from near Manchester to near Kemper to Dorsey, moving east
at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Litchfield, Hillsboro, Carlinville, Staunton, Virden, Gillespie,
White Hall, Brighton, Girard, Mount Olive, Roodhouse, Bunker Hill,
Benld, Greenfield, Raymond, White Oak, Farmersville, Palmyra, Taylor
Springs and Coffeen.

This also includes  Beaver Dam State Park and Lake Lou Yaeger.
 
This includes Interstate 55 in Illinois between exits 41 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3903 8926 3903 8959 3900 8960 3900 9014
      3924 9028 3952 9057 3952 8953 3935 8953
      3923 8940
TIME...MOT...LOC 0839Z 269DEG 41KT 3951 9030 3926 9012 3900 9000 

HAIL...1.00IN
WIND...70MPH
 
$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:54 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 11:54 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Sat Jul 22 2017

.UPDATE...
Issued at 955 PM CDT Sat Jul 22 2017

Scattered thunderstorms have recently developed over the St. Louis
metro area near a cold front that is moving slowly south across
the area. Atmosphere remains very unstable at this hour with
MLCAPES between 2000-4000 J/kg. Still expect thunderstorms to
continue to develop along the cold front during the late evening
and overnight hour as the front pushes south. Temperatures are
still very warm at this hour, with most temperatures still in the
80s and a few low 90s in metro St. Louis. Going lows still look
good overall, though they could be a few degrees cooler where they
are cooled by storms.

Britt

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Jul 22 2017

Oppressively hot and humid conditions were noted across the region
early this afternoon, and several ASOS sites had already passed the
century mark by 18-19z. At 20z, KSTL reported a temperature of 104
degrees with a dew point of 69 degrees, yielding a heat index of 111
degrees.

A boundary was located near the MO/IA border as per regional METARs
and satellite imagery. A shortwave moving along the US/Canada border
towards the Great Lakes will push this boundary southward as a cold
front into MO/IL. Isolated to scattered thunderstorms are expected
to develop near this boundary within an unstable air mass. A few
storms could be strong to severe given steep H7-H5 lapse rates and a
very unstable air mass. A separate area to monitor for potential
SHRA/TSRA development late this afternoon and this evening will be
along a remnant outflow boundary which moved across the region
earlier this morning.

Although the cold front will move through the region tonight, there
won't be much change in the air mass characteristics until tomorrow
night when a second cold front moves through the region (see
discussion below). Highs will be around 5-7 degrees cooler on Sunday
compared to today, which will translate to peak heat index values of
100-105 rather than 110+ across the southern half of the CWA.
Although the heat will be slightly less intense on Sunday, it still
appears dangerous enough to keep the existing heat headlines in
place.

Kanofsky

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Jul 22 2017

Not a lot of changes from the prev forecast. A cooler cdfnt is progd
to push into the CWA Sun evening with sct TSRA possible near the
fnt.

Unfortunately, the cooler temps will be short lived as the thermal
ridge begins to build into the region with height rises by Tues.
Still, with a somewhat nly and ely sfc flow, have trended slightly
cooler. Regardless, the dewpoints shud still be much cooler allowing
temps to drop into the 60s at night.

The upper ridge continues to build into the area on Tues and Wed
with 850mb temps in the 21C to 24C range by Wed. This shud result in
temps in the upper 90s to near the century mark for the St. Louis
metro area. This heat event shud be short lived with a deep upper
trof and associated sfc cdfnt pushing thru the area Wed night and
Thurs. Depending on the progress of the fnt, temps on Thurs may not
be warm enuf across srn portions of the CWA. Behind this fnt, much
cooler and drier air returns on Fri into next weekend with a 1016 mb
sfc ridge, 850mb temps around 15C and NW flow aloft.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1142 PM CDT Sat Jul 22 2017

Complex of thunderstorms over west central Missouri will move east
and affect KCOU and the St. Louis area terminals between 06-10Z.
These storms will produce MVFR or possible IFR ceilings and
visibilities and gusty winds. Have included tempo groups to
include these conditions. A cold front will move south of the area
by 12Z. Expect dry and VFR conditions on Sunday.

SPECIFICS FOR KSTL:

Scattered thunderstorms continue near the terminal at this hour. A
complex of thunderstorms over west central Missouri is expected to
affect the terminal between 08-10Z. These storms will produce
MVFR or possible IFR ceilings and visibilities and gusty winds. A
cold front will move south of the area on Sunday bringing dry and
VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Sunday for Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 8 PM CDT Sunday for Bond IL-Calhoun
     IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 22, 3:42 PM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 PM CDT Sat Jul 22 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
342 PM CDT Sat Jul 22 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A major heat wave is ongoing and an Excessive Heat Warning
remains in effect for the entire area. Please see this product
for additional information.

Isolated strong to severe thunderstorms are possible tonight for
areas near and north of Interstate 70. Gusty winds and hail are
the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The dangerous heat and humidity will continue into Sunday for
areas near and south of Interstate 70. Please refer to the
Excessive Heat Warning for additional information.

Isolated strong to severe thunderstorms are possible Sunday
afternoon and night across west central and southwest Illinois
and into southeast Missouri. Gusty winds and hail are the primary
threats.

Dangerous heat index values near 105 degrees is expected to return
to much of the area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas near and north
of Interstate 70.

Tilly

In the hours before

Local storm report, Jul 23, 1:48 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     GRANVILLE               39.56N  92.10W
07/23/2017  E50 MPH          MONROE             MO   PUBLIC

            SMALL LIMBS DOWN. ESTIMATED WIND.

&&

EVENT NUMBER LSX1700535

BRITT
Local storm report, Jul 23, 2:02 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             DUTZOW                  38.61N  90.99W
07/23/2017  E0.70 INCH       WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700536

BYRD
Local storm report, Jul 23, 2:35 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     TROY                    38.73N  89.89W
07/23/2017  E60 MPH          MADISON            IL   NWS EMPLOYEE

&&

EVENT NUMBER LSX1700537

BYRD
Local storm report, Jul 23, 2:37 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
237 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TSTM WND GST     TROY                    38.98N  90.98W
07/23/2017  E60 MPH          LINCOLN            MO   NWS EMPLOYEE

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700537

BYRD
Local storm report, Jul 23, 3:13 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N  90.42W
07/23/2017  M71 MPH          ST. CHARLES        MO   ASOS

&&

EVENT NUMBER LSX1700538

BRITT
Local storm report, Jul 23, 3:19 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     4 S CAVE                38.97N  91.05W
07/23/2017                   LINCOLN            MO   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN...NEAR HIGHWAY 47 AND BENJAMIN
            DRIVE.

&&

EVENT NUMBER LSX1700539

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:33 PM CDTSpecial Weather StatementLSXSaint Clair42 min
Jul 22, 11:11 PM CDTSpecial Weather StatementLSXMadison49 min
Jul 22, 11:34 PM CDTSpecial Weather StatementLSXSaint Clair41 min
Jul 23, 2:17 AM CDTSevere Thunderstorm WarningLSXPike43 min
Jul 23, 2:48 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison, Pike42 min
Jul 23, 3:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 23, 3:19 AM CDTSevere Thunderstorm WarningLSXSaint Clair41 min
Jul 23, 3:48 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington42 min
Jul 23, 4:08 AM CDTSevere Thunderstorm WarningLSXFayette, Macoupin, Montgomery67 min
Jul 23, 4:24 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Washington52 min
Jul 23, 4:30 PM CDTSevere Thunderstorm WarningLSXGreene, Macoupin30 min
Jul 23, 5:01 PM CDTSpecial Weather StatementLSXMacoupin44 min
Jul 23, 5:14 PM CDTSpecial Weather StatementLSXPike46 min
Jul 23, 6:52 PM CDTSpecial Weather StatementLSXJersey53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.